FRIDAY, Aug. 17, 2018 (HealthDay News) — From 2014 to 2017 there was an increase in tianeptine exposure calls reported by poison control centers to the National Poison Data System, and they mainly occurred among those aged 21 to 40 years, according to research published in the Aug. 3 issue of the U.S. Centers for Disease Control and Prevention’s Morbidity and Mortality Weekly Report.

Tharwat El Zahran, M.D., from the CDC in Atlanta, and colleagues characterized exposure to tianeptine, an atypical tricyclic drug not approved for medical use in the United States, by analyzing all tianeptine-related exposure calls reported by poison control centers to the National Poison Data System during 2000 to 2017.

The researchers found that during 2014 to 2017 there was an increase in tianeptine exposure calls, including those for intentional abuse or misuse, indicative of a possible emerging public health risk. Most of the exposures occurred among those aged 21 to 40 years and had moderate outcomes. The most commonly reported health effects were neurologic, cardiovascular, and gastrointestinal signs and symptoms; some effects mimicked opioid toxicity. Clinical effects of withdrawal were also reported in a substantial number of tianeptine exposure calls. There were 83 tianeptine exposures with noted co-exposures, most commonly phenibut, ethanol, benzodiazepines, and opioids.

“The associated outcomes and health effects associated with tianeptine use suggest a possible emerging public health risk and underscore the need for public outreach to increase awareness,” the authors write.

Abstract/Full Text

Copyright © 2018 HealthDay. All rights reserved.
healthday